Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 167, NWS Aberdeen, SD

July 30, 2016Jones County, Lyman County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2016, 10:23 PM CDT for Jones County, Lyman County, Stanley County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2016, 10:23 PM CDT (03:23 UTC)
Expired
Jul 30, 2016, 11:13 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Jones County, SD, Lyman County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 191 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 10:45 PM CDTHAIL 111 Ese Wendte, SDMOSTLY NICKEL SIZE WITH A FEW QUARTER SIZE HAILSTONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 7:48 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

174 
WUUS53 KABR 310323
SVRABR
SDC075-085-117-310430-
/O.NEW.KABR.SV.W.0167.160731T0323Z-160731T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1023 PM CDT SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHEASTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1130 PM CDT/1030 PM MDT/

* AT 1023 PM CDT/923 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 8
  MILES EAST OF WENDTE...OR 10 MILES SOUTHWEST OF FORT
  PIERRE...MOVING SOUTH AT 15 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTH CENTRAL STANLEY...NORTHEASTERN JONES AND NORTHWESTERN LYMAN
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.

&&

LAT...LON 4429 10060 4433 10037 4411 9999 4403 10063
TIME...MOT...LOC 0323Z 345DEG 11KT 4423 10049 

HAIL...1.75IN
WIND...60MPH
 
$$

DORN
3 follow-up statements
999 
WWUS53 KABR 310342
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 PM CDT SAT JUL 30 2016

SDC075-085-117-310430-
/O.CON.KABR.SV.W.0167.000000T0000Z-160731T0430Z/
STANLEY SD-JONES SD-LYMAN SD-
1042 PM CDT SAT JUL 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM
CDT/1030 PM MDT/ FOR SOUTH CENTRAL STANLEY...NORTHEASTERN JONES AND
NORTHWESTERN LYMAN COUNTIES...

AT 1041 PM CDT/941 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 13
MILES SOUTHEAST OF WENDTE...OR 16 MILES SOUTH OF FORT PIERRE...MOVING
SOUTHEAST AT 20 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL STANLEY...NORTHEASTERN JONES AND NORTHWESTERN LYMAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

&&

LAT...LON 4422 10058 4427 10036 4411 9999 4403 10063
TIME...MOT...LOC 0341Z 335DEG 17KT 4413 10043 

HAIL...2.50IN
WIND...60MPH
 
$$

DORN
351 
WWUS53 KABR 310352
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1052 PM CDT SAT JUL 30 2016

SDC117-310401-
/O.CAN.KABR.SV.W.0167.000000T0000Z-160731T0430Z/
STANLEY SD-
1052 PM CDT SAT JUL 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL STANLEY COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL SOUTH DAKOTA.

LAT...LON 4403 10063 4417 10059 4417 10037 4419 10037
      4419 10028 4410 10017
TIME...MOT...LOC 0351Z 349DEG 11KT 4411 10045 

$$

SDC075-085-310430-
/O.CON.KABR.SV.W.0167.000000T0000Z-160731T0430Z/
JONES SD-LYMAN SD-
1052 PM CDT SAT JUL 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN JONES AND NORTHWESTERN LYMAN COUNTIES...

AT 1051 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
DRAPER...OR 18 MILES SOUTH OF FORT PIERRE...MOVING SOUTH AT 10 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN JONES AND NORTHWESTERN LYMAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

&&

LAT...LON 4403 10063 4417 10059 4417 10037 4419 10037
      4419 10028 4410 10017
TIME...MOT...LOC 0351Z 349DEG 11KT 4411 10045 

HAIL...2.00IN
WIND...60MPH
 
$$

DORN
563 
WWUS53 KABR 310413
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1113 PM CDT SAT JUL 30 2016

SDC075-085-310422-
/O.CAN.KABR.SV.W.0167.000000T0000Z-160731T0430Z/
JONES SD-LYMAN SD-
1113 PM CDT SAT JUL 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JONES AND
NORTHWESTERN LYMAN COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL SOUTH DAKOTA.

LAT...LON 4403 10063 4417 10059 4417 10037 4419 10037
      4419 10028 4410 10017
TIME...MOT...LOC 0409Z 345DEG 11KT 4405 10043 

$$

DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:27 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 30, 6:27 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
627 PM CDT SAT JUL 30 2016

.UPDATE...
Issued at 626 PM CDT SAT JUL 30 2016

See below for an updated aviation forecast discussion.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 345 PM CDT SAT JUL 30 2016

Visible satellite imagery showing some towering Cu developing over
north central SD. This is within weak to moderate instability and 30
to 40 knots of deep layer shear. Although, mid level lapse rates are
less than impressive. Nonetheless, could see an uptick in showers
and storms over the next few hours across this region, which is what
a handful of CAM solutions are showing. Overnight, low level jet
strengthens, although it is not overly impressive. Plume of elevated
instability spread across the region and could be looking at some
scattered convection overnight pushing into the eastern CWA.

On Sunday, dewpoints will begin to increase as southerly winds
become stronger. Atmosphere will become more unstable, especially
over the central Dakotas. Mid-level lapse rates steepen as well,
although overall forcing aloft is rather weak as best large-scale
forcing is north of the area. Still, expect there will be some
degree of showers and storms by Sunday afternoon and evening across
at least the western CWA.

Monday into Monday night, surface trough will move southeast across
the CWA and be a focus for additional thunderstorm chances through
the day. Areal coverage though still a big question. Models seem to
be hitting northeast SD and west central MN the hardest but will
have to see how this all plays out.

.LONG TERM...(Tuesday through Saturday)
Issued at 345 PM CDT SAT JUL 30 2016

The beginning of the long term should feature a s/w ridge building
across the forecast area. However, that will be short-lived as a
decent mid level trof over the Pacific Northwest ejects east across
the Northern Plains during the mid week time period. The models are
fairly consistent and agreeable on this prognostication. A hot a
likely capped EML should spread across the region a head of that
trof.  But, as the front approaches Wednesday night, mid level
heights/temps should fall allowing for a good chc of showers/storms
at that time.  Otherwise the majority of the long term should be
dry. Temperatures will favor above normal until the front passes
Wednesday night.  Behind the front, a cooler airmass will spread
across the forecast area with temperatures trending to near or
slightly below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 626 PM CDT SAT JUL 30 2016

VFR conditions are expected through the valid taf period at all
terminals. Isolated/Sct storms are possible through this evening
and overnight, with the highest probabilities currently being
around KMBG where Thunder is mentioned early in the TAF valid
period.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...Dorn
Hazardous weather outlook, Jul 30, 3:22 AM CDT, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
322 AM CDT SAT JUL 30 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
322 AM CDT SAT JUL 30 2016 /222 AM MDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Local storm report, Jul 30, 8:38 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             5 WSW GORMAN            44.90N 100.17W
07/30/2016  E0.88 INCH       POTTER             SD   PUBLIC

            .

&&

MC
Local storm report, Jul 30, 8:39 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
839 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             ONIDA                   44.70N 100.07W
07/30/2016  E1.00 INCH       SULLY              SD   LAW ENFORCEMENT

            .

&&

MC
Local storm report, Jul 30, 8:51 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
851 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             1 W ONIDA               44.70N 100.09W
07/30/2016  E1.75 INCH       SULLY              SD   LAW ENFORCEMENT

            .

&&

MC
Local storm report, Jul 30, 9:17 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
917 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             9 ENE GREY GOOSE        44.55N 100.19W
07/30/2016  E2.75 INCH       SULLY              SD   LAW ENFORCEMENT

            .

&&

MC
Local storm report, Jul 30, 9:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
949 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     2 ENE PIERRE            44.38N 100.29W
07/30/2016  M59 MPH          HUGHES             SD   ASOS

            ASOS STATION PIERRE MUNICIPAL AIRPORT /PIR/.

&&

MC
Local storm report, Jul 30, 10:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1022 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             4 WNW ONIDA             44.73N 100.15W
07/30/2016  E1.25 INCH       SULLY              SD   CO-OP OBSERVER

            HAIL ON THE GROUND FOR ABOUT 2 HOURS AFTER
            THE EVENT HAD MELTED DOWN TO HALF-DOLLARS.
            DAMAGE TO PASTURES AND VEHICLE NEARBY.
            WINDOWS BROKEN AT RESIDENCE. TIME ESTIMATED
            BY RADAR.

&&

MC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:09 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth66 min
Jul 30, 7:40 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth34 min
Jul 30, 7:45 PM CDTSevere Thunderstorm WarningABRPotter, Sully60 min
Jul 30, 7:57 PM CDTSevere Thunderstorm WarningABRJones48 min
Jul 30, 8:24 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully66 min
Jul 30, 9:27 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully78 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.